North Dakota, 2006

Hail in North Dakota, August 24, 2006

August 24, 2006 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 24, 1:45 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 24, 1:45 AM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 AM CDT THU AUG 24 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
LOCAL RADARS AND LIGHTNING NETWORK CONTINUE TO INDICATE SCATTERED
SHOWERS AND A FEW THUNDERSTORMS AHEAD OF THE UPPER LEVEL TROUGH THAT
IS NOW CENTRAL MONTANA.  A WEAK SHORTWAVE MOVED THROUGH THE TROUGH
LAST NIGHT KICKING OFF TSTMS IN THE SOUTHWEST.  THE TSTMS DISSIPATED
AS THEY MOVED EAST INTO STRONG CAPPING.  THE PREVIOUS FORECAST HAD A
GOOD TREND. AS THE UPPER LEVEL TROUGH MOVES ACROSS THE STATE THIS
AFTERNOON...THE SURFACE LOW WILL MOVE WITH IT PUTTING THE BEST
CHANCE OF TSTMS IN CENTRAL ND THIS AFTERNOON...AND IN THE EAST THIS
EVENING.  WITH AFTERNOON HEATING...AND COOLING ALOFT WITH THE
TROUGH...INSTABILITY WILL INCREASE AND SEVERE TSTMS ARE POSSIBLE IN
THE AFTERNOON AND EARLY EVENING.  THE K INDEX WILL BE ABOVE 35 BY
LATE AFTERNOON IN THE CENTRAL INDICATING POTENTIAL FOR HEAVY RAIN.
CONSIDERED ISSUING A FLASH FLOOD WATCH...BUT WITH THE DRY CONDITIONS
ACROSS THE FORECAST AREA...WILL NOT MENTION AT THIS TIME. CONDITIONS
WILL IMPROVE TONIGHT AS THE UPPER LEVEL TROUGH AND SURFACE LOW MOVE
EAST OF THE FORECAST AREA. NORTHWEST SURFACE WINDS SHOULD BRING
COOLER DRIER AIR FROM CANADA. NORTHWEST FLOW ALOFT ON FRIDAY WILL
BRING SUBSIDENCE AND DRYING TO THE MID LAYERS...KEEPING THE CHANCE
OF PRECIP MINIMAL ACROSS ALL BY THE EXTREME SOUTHWEST PART OF THE
FORECAST AREA.  REST OF THE FORECAST PERIOD APPEARS TO BE DRY AS THE
UPPER LEVEL TROUGH MOVES EAST AND THE UPPER LEVEL FEATURES BECOME
WEAK IN A BROAD WEST FLOW.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
00Z GFS FORECASTS STRONG UPPER RIDGE TO BUILD INTO THE NORTHERN
PLAINS ON MONDAY AND CONTINUE INTO WEDNESDAY. SO...SEE NO REASON TO
CHANGE CURRENT DRY FORECAST IN THE LONG TERM. ASSOCIATED SURFACE LOW
PRESSURE WILL DEVELOP TO THE NORTH AND WEST OF NORTH DAKOTA AND
CONTINUE THROUGH THE PERIOD. THIS WILL BRING A WARM SOUTHERLY
SURFACE FLOW...WITH ABOVE NORMAL TEMPERATURES...PERHAPS INTO THE
90S.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/JF
Hazardous weather outlook, Aug 24, 3:22 AM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
422 AM CDT THU AUG 24 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-250930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
422 AM CDT THU AUG 24 2006 /322 AM MDT THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL SPREAD FROM WESTERN INTO CENTRAL NORTH DAKOTA
TODAY...THEN END FROM THE WEST TONIGHT. SOME OF THE THUNDERSTORMS
COULD BE SEVERE WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT.

The radar

The Bismarck radar (KBIS), 198 km away, was scanning. The volume nearest the first event began at 12:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McKenzie

When
August 24, 6:05 AM CST to 6:10 AM CST
Where
McKenzie County, 2 mi SE of Grassy Butte
Measured
0.75 in hail
Reported by
NEWSPAPER
Coordinates
47.383, -103.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528836.